MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; DXE
Catalog Number SEP8
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy in the left popliteal vein, femoral vein, and iliac vein using an indigo system separator 8 (sep8).It was noted that the patient had a very high clot burden extending from the popliteal vein up to the bifurcation.Prior to the procedure the patient was given a lysis treatment in the target area for 40 hours to soften the clot.During the procedure, the physician advanced an indigo system aspiration catheter 8 (cat8) into the target area and realized that a sep8 was needed.The cat8 was then removed, flushed, and re-advanced into the target area followed by the sep8.The physician proceeded to make several passes with the cat8 and sep8 before the cat8 became full of clot.The cat8 and sep8 were then removed.While flushing the cat8 and indigo system aspiration tubing (tubing) with a syringe of saline, the nurse noticed that clot was stuck somewhere in the flow switch.The nurse began flushing the flow switch with saline and found that the distal wire tip of the sep8 had broken off during the procedure and had been aspirated into the flow switch.The tip was then removed, and the procedure was completed using a new sep8, the same cat8, and the same tubing.A final phlebography was performed and revealed full recanalization of the target vessels.The physician also observed that there was some old eccentric clot at the walls of the intima, which by nature cannot be removed by the indigo system.Therefore, the patient was given another lysis treatment to break down the remaining clot.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the sep8 core wire and wrapping wire were fractured distal to the bulb.The distal fractured segment was not returned for evaluation.Conclusion: evaluation of the returned sep8 confirmed the atraumatic tip distal to the bulb was fractured.If the sep8 is forcefully manipulated repeatedly through tough clot burden, damage such as this may occur.If the core wire fractures, the wrapping wire may fatigue and fracture if the device continues to be used.The cat8, tubing and the distal fractured segment of the sep8 were not returned for evaluation.Penumbra separators are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM SEPARATOR 8
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9311273
Report Number3005168196-2019-02111
Device Sequence Number468416
Product Code DXE
UDI-Device Identifier00814548017440
UDI-Public00814548017440
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K161523
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/18/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/29/2022
Device Catalogue NumberSEP8
Device Lot NumberF89945
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/18/2019
Supplement Date Received by Manufacturer11/21/2019
Initial Report FDA Received Date11/12/2019
Supplement Report FDA Received Date12/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age26 YR
Patient Weight110
Date Report Sent to FDA01/01/2005